Alert archive / Missouri / Flash Flood Warnings in 2016

Flash Flood Warning 51, NWS Paducah, KY

July 9, 2016Ripley County, Missouri

NWS Paducah, KY issued this flash flood warning at Jul 9, 2016, 6:42 PM CDT for Ripley County, Missouri. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2016, 6:42 PM CDT (23:42 UTC)
Expired
Jul 9, 2016, 10:45 PM CDT
In force
4 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Ripley County, MO

The radar

The Memphis radar (KNQA), 164 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 8:29 PM CDTFLASH FLOODDoniphan, MOROAD DITCHES AND SMALL STREAMS OVERFLOWING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 107 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
1627 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

177 
WGUS53 KPAH 092342
FFWPAH
MOC181-100345-
/O.NEW.KPAH.FF.W.0051.160709T2342Z-160710T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
642 PM CDT SAT JUL 9 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RIPLEY COUNTY IN SOUTHEASTERN MISSOURI...

* UNTIL 1045 PM CDT

* AT 640 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. ONE TO THREE INCHES OF RAIN
  HAVE ALREADY FALLEN ACROSS EASTERN PORTIONS OF THE COUNTY. FLASH
  FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  DONIPHAN...NAYLOR...OXLY...FAIRDEALING AND BUDAPEST. 

ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE IN
THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3650 9089 3682 9096 3681 9090 3681 9063
      3668 9063 3668 9059 3659 9059 3659 9058
      3650 9058

$$

RST
1 follow-up statement
968 
WGUS73 KPAH 100159
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
859 PM CDT SAT JUL 9 2016

MOC181-100345-
/O.CON.KPAH.FF.W.0051.000000T0000Z-160710T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIPLEY MO-
859 PM CDT SAT JUL 9 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR
RIPLEY COUNTY...

AT 852 PM CDT...DOPPLER RADAR INDICATED THE THUNDERSTORMS WITH THE
HEAVIEST RAINFALL HAD MOVED SOUTH AND EAST OF RIPLEY COUNTY.
HOWEVER, LIGHT TO MODERATE RAIN WILL CONTINUE FOR THE NEXT COUPLE OF
HOURS.  ANY FLOODING THAT IS OCCURRING WILL BE SLOW TO RECEDE.

. RADAR ESTIMATES SHOW AT LEAST THREE TO FOUR INCHES OF RAIN HAVE
ALREADY FALLEN IN SOME LOCATIONS. AT 829 PM, THERE WERE REPORTS OF
DITCHES AND SMALL STREAMS OVERFLOWING AROUND DONIPHAN.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
DONIPHAN...NAYLOR...OXLY...FAIRDEALING AND BUDAPEST. 

ADDITIONAL RAINFALL AMOUNTS OF UP TO AN INCH ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3650 9089 3682 9096 3681 9090 3681 9063
      3668 9063 3668 9059 3659 9059 3659 9058
      3650 9058

$$

RST

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 6:15 PM CDT, 27 minutes earlier.

Area forecast discussion, Jul 9, 6:15 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
615 PM CDT SAT JUL 9 2016

.UPDATE...
Issued at 615 PM CDT Sat Jul 9 2016

Updated for 00Z aviation forecast discussion.

&&

.SHORT TERM...(Tonight through Monday night)
Issued at 332 PM CDT Sat Jul 9 2016

Zone of instability over SEMO is area being monitored for late day
and evening convection. It appears the axis will be from roughly
Reynolds County MO southeast toward New Madrid. This could shift a
little farther east with any late day sun. The activity should
diminish this evening. Instability is reasonable, but the overall
flow is much weaker. Thus organization will be limited and
coverage more isolated/scattered. A pulse strong to severe storm
cannot be ruled out. But not like what we've seen the last 3 days.
Lower confidence forecast late tonight into Sunday for isolated
convection over the west 1/2 of the area, especially SEMO. Will
keep 20 percents going, and mainly diurnally driven Sunday. Will
go dry Sunday night and Monday night, with a chance of convection
Monday mainly southern 2/3 of the area, in line with the ECMWF.
NAM not showing so much. But a signal has been there for Monday
for more than 1 day. Temps will continue to be persistence based
as the going numbers line up with MOS and base model output.
Overall model preference in the near term was a blend of the HRRR
and NAMnest hourly data, GFS 3 hourly data. Longer term, more
weight was given to the ECMWF.

.LONG TERM...(Tuesday through Saturday)
Issued at 332 PM CDT Sat Jul 9 2016

The medium range models/ensembles seemed to have come into a little
better agreement in their solutions for the extended forecast.
However, the finer details are more murky.

At the start of the extended period, persistent southwesterly low
level flow will tend to maintain a moist and unstable atmosphere
under weak ridging aloft. Scattered, mostly diurnal showers and
tstms can be expected Tuesday and Wednesday as the flow aloft
becomes more zonal. Pcpn chances may be a bit more concentrated in
the north Wednesday due to minor mid level shortwave energy moving
through.

Probabilities of pcpn should ramp up some Wednesday night and
Thursday across the PAH forecast area, associated with a more robust
mid level lobe of energy to the south of an opening wave skirting
the southern Canadian border. At this time frame, 50% PoPs seemed
appropriate for daytime Thursday. A wind shift should occur Thursday
night, ushering somewhat cooler/drier air into mainly the
northeastern half of the PAH forecast area for Friday and Saturday.
Under increased flow aloft however, ripples in the flow will be
conducive to periodic MCS development across the central Plains and
into our region. We will maintain chance PoPs through Day 7.

&&

.AVIATION...
Issued at 615 PM CDT Sat Jul 9 2016

Will have a scattered cu deck below occasional high clouds. Winds
will become light or calm tonight. There is a chance of fog
overnight and that is reflected in the TAFs. Any fog would burn
off quickly Sunday morning. Convection should stay west of the
TAF sites through the evening. Low level moisture in place on
Sunday will allow for some cumulus mainly south of KEVV.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Jul 9, 3:33 PM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
333 PM CDT SAT JUL 9 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
333 PM CDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THIS AFTERNOON AND EVENING...ISOLATED THUNDERSTORMS WILL BE
POSSIBLE WEST OF A MARBLE HILL MISSOURI TO MAYFIELD KENTUCKY LINE
WITH THE BEST CHANCES ACROSS THE OZARK FOOTHILL REGION OF
SOUTHEAST MISSOURI.

ISOLATED STRONG TO SEVERE STORMS CANNOT BE RULED OUT. THE MAIN
HAZARDS WILL BE LOCALIZED DAMAGING WIND GUSTS. TORRENTIAL
RAINFALL IS ALSO POSSIBLE ALONG WITH SMALL HAIL. THE STORMS ARE
NOT EXPECTED TO BE AS ORGANIZED OR WIDESPREAD AS THE PAST FEW DAYS
AS THE WIND FIELDS ARE NOTABLY WEAKER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE OVER ALL OR PART OF THE OUTLOOK AREA
SUNDAY THROUGH FRIDAY. LIGHTNING AND LOCALLY HEAVY RAINFALL WILL
BE THE PRIMARY HAZARDS. A BRIEF STRONG TO SEVERE STORM CANNOT BE
RULED OUT IF THE AIRMASS BECOMES VERY UNSTABLE.

AFTERNOON HEAT INDICES AROUND 100 DEGREES ARE EXPECTED OVER ALL OR
PART OF THE AREA TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

Nearby

Flash Flood Warnings in Missouri, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.